Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 372, NWS Memphis, TN

July 21, 2003Carroll County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2003, 11:27 AM CDT for Carroll County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 11:27 AM CDT (16:27 UTC)
Expired
Jul 21, 2003, 12:00 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Carroll County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 211627
SVRMEM
TNC017-211700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE

* UNTIL NOON CDT.

* AT 1126 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HUNTINGDON...MOVING SOUTHEAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH NOON CDT INCLUDE...
  VALE...
  HOLLOW ROCK...BRUCETON...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3615 8842 3603 8852 3588 8810 3602 8797

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:45 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 9:45 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT MON JUL 21 2003

88D SHOWS SHOWERS OVER NW PART OF CWA IN ASSOCIATION WITH A FRONT
NOW IN CENTRAL MO. EXPECT THESE SHOWERS TO PERSIST THIS MORNING.
SOME SEVERE TRWS MAY POP THIS AFTERNOON DUE TO JUICY PATTERN THAT
IS SET UP. STORMS THAT DEVELOP SHOULD PRODUCE MAINLY HIGHS WINDS
AND HAIL.

FRONT TO WORK ITS WAY SLOWLY THROUGH THE AREA...SO ANOTHER ROUND
OF WEATHER IS EXPECTED AGAIN TUESDAY. FRONT SHOULD BE THROUGH
MIDSOUTH BY WEDNESDAY. COOLER DRIER WEATHER IS STILL EXPECTED
AFTER THE FRONT PASSES.

.MEG...NONE.

RENCH
Hazardous weather outlook, Jul 21, 3:49 AM CDT, 7 hours 38 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT IS MOVING SOUTHWARD THROUGH MISSOURI...AND WILL MOVE
SLOWLY INTO THE AREA THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ADVANCE OF THE COLD FRONT...AND SEVERAL OF
THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE MIDSOUTH DURING THE DAY ON TUESDAY. THE COLD FRONT WILL STILL
BE IN THE MIDSOUTH AREA. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:41 PM CDTSevere Thunderstorm WarningMEGHenderson34 min
Jul 21, 12:49 PM CDTSevere Thunderstorm WarningMEGDecatur, Hardin41 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.